Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 3, 2021Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 3, 2021, 2:56 PM MST for Pima County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 2:56 PM MST (21:56 UTC)
Expired
Jul 3, 2021, 3:30 PM MST
In force
34 min
Issued by
NWS Tucson, AZ

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 106 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS85 KTWC 032156
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
256 PM MST Sat Jul 3 2021
 
AZZ502-032230-
Tohono O'odham Nation including Sells-
256 PM MST Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 330 PM MST...

At 255 PM MST, Doppler radar was tracking strong thunderstorms near 
Santa Rosa, or 33 miles north of Sells, moving south at 5 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Santa Rosa, Anegam, Palo Verde Stand, Ventana, Ak Chin, Sil Nakya,
San Luis and Santa Rosa School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3251 11224 3251 11221 3253 11221 3251 11188
      3218 11176 3219 11237
TIME...MOT...LOC 2155Z 356DEG 6KT 3238 11205 

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 3, 1:49 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 3, 1:49 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
149 PM MST Sat Jul 3 2021

.SYNOPSIS...Plenty of moisture this holiday weekend for a good
chance of showers and thunderstorms. Strong winds and heavy rain
are a concern. Some drying is expected early next week, with
fewer storms by the middle of the week. As this happens,
temperatures will climb a few degrees.

&&

.DISCUSSION...Scattered showers and thunderstorms were focused
mainly across southwest Cochise west through Santa Cruz and central
Pima counties late this morning and early this afternoon. The air
mass was very moist so flash flooding was the main concern
associated with the stronger thunderstorms. A MCV spinning over
Cochise county was helping enhance the thunderstorm activity. This
feature was drifting toward the west to northwest and will shift the
focus farther north and west through this evening.

Ensembles were favoring a drying trend next week as high pressure
aloft builds farther northward over the Great Basin region. This
position will result in the steering flow shifting to the northeast.
With less upstream moisture around the high, that will tend to dry
things out a bit. In fact, ensemble means showed the pwater values
lowering to around 1.25 inches on Tuesday and Wednesday. This drying
trend will also result in warmer high temperatures.

&&

.AVIATION...Valid through 05/00Z.
SCT-BKN clouds 7k-10k ft MSL through the period with layers above at
times. Scattered SHRA/TSRA this evening with the possibility of some
storms overnight. Some of the storms could result in brief MVFR
conditions due to heavy rain, low CIGS/VIS. In the vicnity of
thunderstorms, wind gusts to 40 kts will be possible. Otherwise
expect wind speeds 5-10 kts from variable directions. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A chance of daily showers and thunderstorms,
although the areal coverage of storms will decrease next week as
some drying occurs. General winds will be light through next week
and follow normal daily trends when not influenced by storms. The
only exception is the Gila River Valley which could see elevated
winds to start the work week. Humidity levels will remain elevated
through Monday with afternoon minimum values about 25-35 percent in
the valleys and 45-55 percent in the mountains with very good
overnight recoveries. After Monday, minimum relative humidity values
are expected to drop by about 10 percent, but overnight recoveries
will still be very good.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 3, 11:51 AM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1151 AM MST Sat Jul 3 2021

AZZ502>504-515-031945-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
1151 AM MST Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 1245 PM MST...

At 1151 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Three Points to 8 miles
northwest of Tubac. Movement was west at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Three Points and San Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3214 11155 3162 11147 3166 11111 3205 11115
TIME...MOT...LOC 1851Z 093DEG 8KT 3199 11122 3168 11117

Carpenter
Special weather statement, Jul 3, 1:15 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
115 PM MST Sat Jul 3 2021

AZZ502-504-505-032100-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
115 PM MST Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 200 PM MST...

At 114 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Avra Valley, or 23 miles west of Marana. This
storm was slowly moving west. Additional storms are developing with
the worst storms between Queens Well and Silver Bell.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Queens Well, Sil Nakya and Silver Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3243 11140 3225 11151 3214 11152 3214 11191
      3251 11165 3250 11152
TIME...MOT...LOC 2014Z 088DEG 2KT 3231 11153

JRM
Special weather statement, Jul 3, 1:20 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
120 PM MST Sat Jul 3 2021

AZZ502-503-515-032100-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
120 PM MST Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
200 PM MST...

At 119 PM MST, Doppler radar was tracking an area of strong
thunderstorm near San Miguel, or 23 miles southeast of Sells. These
storms are nearly stationary.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Topawa, San Miguel, Vamori, Choulic, Newfield, Coldfields, Sasabe,
Hashan Chuchg and South Komelik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3158 11184 3158 11186 3159 11187 3162 11198
      3189 11195 3164 11135 3145 11144
TIME...MOT...LOC 2019Z 087DEG 1KT 3162 11170

JRM
Special weather statement, Jul 3, 2:14 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
214 PM MST Sat Jul 3 2021

AZZ504-514-032145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
214 PM MST Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
245 PM MST...

At 213 PM MST, Doppler radar was tracking a strong thunderstorm over
Sabino Canyon Recreation Area, or 9 miles northeast of Tucson, moving
west at 5 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Tucson, Casas Adobes, Tanque Verde, Sabino Canyon Recreation Area and
Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3236 11081 3227 11075 3218 11093 3236 11099
TIME...MOT...LOC 2113Z 074DEG 6KT 3231 11082

JRM
Special weather statement, Jul 3, 2:56 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
256 PM MST Sat Jul 3 2021

AZZ502-032230-
Tohono O'odham Nation including Sells-
256 PM MST Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 330 PM MST...

At 255 PM MST, Doppler radar was tracking strong thunderstorms near
Santa Rosa, or 33 miles north of Sells, moving south at 5 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Santa Rosa, Anegam, Palo Verde Stand, Ventana, Ak Chin, Sil Nakya,
San Luis and Santa Rosa School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3251 11224 3251 11221 3253 11221 3251 11188
      3218 11176 3219 11237
TIME...MOT...LOC 2155Z 356DEG 6KT 3238 11205

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:17 PM MSTSpecial Weather StatementTWCPinal43 min
Jul 2, 5:31 PM MSTSpecial Weather StatementTWC44 min
Jul 2, 5:35 PM MSTSevere Thunderstorm WarningTWCCochise, Pima40 min
Jul 2, 6:14 PM MSTSpecial Weather StatementTWC46 min
Jul 2, 6:16 PM MSTSpecial Weather StatementTWCPima29 min
Jul 2, 6:16 PM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Jul 2, 7:13 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 2, 7:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal116 min
Jul 3, 11:17 AM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jul 3, 11:21 AM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 3, 11:51 AM MSTSpecial Weather StatementTWCPima54 min
Jul 3, 11:58 AM MSTFlash Flood Warning Considerable damage threatTWCCochise, Santa Cruz3 hr
Jul 3, 12:09 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz111 min
Jul 3, 12:17 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz3 hr
Jul 3, 12:23 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz35 min
Jul 3, 12:28 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima, Santa Cruz3 hr
Jul 3, 1:07 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 3, 1:15 PM MSTSpecial Weather StatementTWCPima45 min
Jul 3, 1:20 PM MSTSpecial Weather StatementTWCPima40 min
Jul 3, 1:50 PM MSTSevere Thunderstorm WarningTWCCochise, Pima40 min
Jul 3, 2:14 PM MSTSpecial Weather StatementTWC31 min
Jul 3, 3:31 PM MSTSpecial Weather StatementTWCPinal44 min
Jul 3, 3:44 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.